by Neil Bauman, Ph.D.
Drugs that affect our minds such as anti-anxiety drugs, anti- depressant drugs and anti-psychotic drugs can cause a host of unwanted side effects, and build up a kind of dependence that makes it very hard to get off them without even more side effects occurring, including unrelenting tinnitus.
The secret to getting off these drugs is to do it very slowly. A lady that is on Paxil [Paroxetine] (among other drugs) explained:
You may or may not know but the medical community is in the dark ages about tapering off anti-psychotic medications. There is a significant minority, including me, who have trouble big time, if we were to taper by their protocol which is very fast. (Actually, I suspect we are far more than a minority.)
The psychiatrist of one of the posters on the Paxil Progress board [no longer in existence] said that anti-psychotic medicine should not be tapered any faster than 10% of the current dose every 4 weeks. Yes, it is a slow process, but here is the proof. I have had minimal side effects and can hold down a full time job. The people who taper off too quickly have a totally different experience which is not pleasant.
If you are on any of the psychotropic drugs such as Paxil (Paroxetine), Zoloft (Sertraline), etc, and also any drugs in the Benzodiazepine class, I’d suggest you check out an equivalent website such as Surviving Antidepressants for help in slowly tapering off these drugs.
Another tip from this lady is that you slowly taper off only one drug at a time. Since she is on several drugs, at her safe taper rate it is going to still take her another six years to be drug free. This is the way to do it if you don’t want unpleasant side effects cropping up because of tapering off too fast. It also gives your brain a chance to get its brain chemistry working properly again without the help of drugs.
The goal is to become healthy again and drug free. Then you won’t have to worry about ototoxic (or other) adverse side effects.